Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 16, NWS Seattle, WA

October 21, 2017San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 21, 2017, 2:32 AM PDT for San Juan County, Washington. It took effect at Oct 21, 2017, 5:00 AM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2017, 2:32 AM PDT (09:32 UTC)
In effect from
Oct 21, 2017, 5:00 AM PDT
Expired
Oct 22, 2017, 12:00 AM PDT
In force
19 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS76 KSEW 210932
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
232 AM PDT Sat Oct 21 2017

WAZ001-510-211800-
/O.NEW.KSEW.WI.Y.0016.171021T1200Z-171021T1900Z/
San Juan County-Admiralty Inlet Area-
232 AM PDT Sat Oct 21 2017

...WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect until noon PDT today. 

* WIND...Southeast 20 to 35 mph with gusts to 45 mph.

* SOME AFFECTED LOCATIONS...Port Townsend, San Juan Islands, Whidbey
  Island.

* TIMING...Winds increasing early this morning and easing by
  midday.

* IMPACTS...Winds this strong can snap tree limbs and cause local
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ503-211800-
/O.NEW.KSEW.WI.Y.0016.171021T1200Z-171022T0000Z/
Western Whatcom County-
232 AM PDT Sat Oct 21 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect until 5 PM PDT this afternoon. 

* WIND...Southeast 20 to 35 mph with gust to 45 mph.

* SOME AFFECTED LOCATIONS...Areas near the water including Sandy 
  Point Shores, Lummi Island, and Bellingham.

* TIMING...Winds increasing early this morning and decreasing 
  late in the afternoon.

* IMPACTS...Winds this strong can snap tree limbs and cause local
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ516-517-211800-
/O.NEW.KSEW.WI.Y.0016.171021T1900Z-171022T0500Z/
North Coast-Central Coast-
232 AM PDT Sat Oct 21 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from noon today to 10 PM PDT this
evening. 

* WIND...Southeast wind will shift to Southwest 20 to 35 mph with
  gusts 45 to 50 mph this afternoon.

* SOME AFFECTED LOCATIONS...La Push, Westport, Hoquiam, Grayland.

* TIMING...Winds increasing this afternoon and easing during the 
  evening.

* IMPACTS...Winds this strong can snap tree limbs and cause local
  power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
2 follow-up statements
157 
WWUS76 KSEW 211547
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
847 AM PDT Sat Oct 21 2017

WAZ001-510-220000-
/O.EXT.KSEW.WI.Y.0016.000000T0000Z-171022T0700Z/
San Juan County-Admiralty Inlet Area-
847 AM PDT Sat Oct 21 2017

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...Southeast 20 to 35 mph with gusts to 45 mph.

* SOME AFFECTED LOCATIONS...Port Townsend, San Juan Islands, 
  Whidbey Island. 

* TIMING...Winds increasing this morning and easing by midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ503-220000-
/O.EXT.KSEW.WI.Y.0016.000000T0000Z-171022T0700Z/
Western Whatcom County-
847 AM PDT Sat Oct 21 2017

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...Southeast 20 to 35 mph with gust to 45 mph.

* SOME AFFECTED LOCATIONS...Areas near the water including Sandy 
  Point Shores, Lummi Island, and Bellingham. 

* TIMING...Winds increasing this morning and easing by midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ516-517-220000-
/O.EXT.KSEW.WI.Y.0016.171021T1900Z-171022T0700Z/
North Coast-Central Coast-
847 AM PDT Sat Oct 21 2017

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT
TONIGHT...

* WIND...Southeast wind will shift to Southwest 20 to 35 mph 
  with gusts 45 to 50 mph this afternoon. 

* SOME AFFECTED LOCATIONS...La Push, Westport, Hoquiam, Grayland.

* TIMING...Winds increasing this morning and easing by midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
854 
WWUS76 KSEW 212358
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
458 PM PDT Sat Oct 21 2017

WAZ001-510-220700-
/O.CON.KSEW.WI.Y.0016.000000T0000Z-171022T0700Z/
San Juan County-Admiralty Inlet Area-
458 PM PDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...Southeast 20 to 35 mph with gusts to 45 mph.

* SOME AFFECTED LOCATIONS...Port Townsend, San Juan Islands, 
  Whidbey Island. 

* TIMING...Winds will remain gusty this evening before easing by 
  midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ503-220700-
/O.CON.KSEW.WI.Y.0016.000000T0000Z-171022T0700Z/
Western Whatcom County-
458 PM PDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...Southeast 20 to 35 mph with gust to 45 mph.

* SOME AFFECTED LOCATIONS...Areas near the water including Sandy 
  Point Shores, Lummi Island, and Bellingham. 

* TIMING...Winds will remain gusty this evening before easing by 
  midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ516-517-220700-
/O.CON.KSEW.WI.Y.0016.000000T0000Z-171022T0700Z/
North Coast-Central Coast-
458 PM PDT Sat Oct 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WIND...Southeast wind will shift to Southwest 20 to 35 mph 
  with gusts 45 to 50 mph this afternoon. 

* SOME AFFECTED LOCATIONS...La Push, Westport, Hoquiam, Grayland.

* TIMING...Winds will remain gusty this evening before easing by 
  midnight.

* IMPACTS...Winds this strong can snap tree limbs and cause 
  local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 9:30 PM PDT, 5 hours 2 minutes earlier.

Area forecast discussion, Oct 20, 9:30 PM PDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 PM PDT Fri Oct 20 2017

.SYNOPSIS...A passing warm front will bring showers to the area
tonight with some mountain snow. A strong storm system will impact
the region over the weekend. Rain will increase Saturday and become
heavy at times, especially over the coast and mountains. There may
be snow accumulation in the Cascades Saturday before snow levels
rise. Drier weather will develop Monday and Tuesday.

&&

.SHORT TERM...Activity on the radar this evening looks to be in a
state of transition. Most of the earlier activity has quieted
down...save for a Puget Sound Convergence Zone still kicking up
showers over much of Snohomish county...but starting to see showers
creep in along the coast and over western portions of the CWA. PSCZ
activity does stretch into the Cascades and with the currently
coastal showers expected to move inland overnight...inherited Winter
Weather Advisory for snow up in the Cascades looks good to remain in
place through 6 AM PDT.

More widespread rainfall is expected to overtake the area late
tonight/early Saturday morning with things ratcheting up a notch by
the afternoon...as the heavies rainfall is expected to kick in and
remain into the evening hours. A cold front will reach the area
Sunday morning and rain will turn to showers. Rainfall amounts are
currently forecast to be 2-4 inches in the North Cascades and
Olympics, and 4-6 inches in the Central and South Cascades, with
some higher bullseyes. The lowlands will get an inch or so in the
north and two inches or more in the south. Flooding is likely on
area rivers; most flooding will be on Sunday and could last into
Sunday night. Thus...inherited flood watch will remain in place.

Showers will taper considerably Sunday night and will likely be
completely over on Monday. Skies will start to clear on Monday. High
temperatures will be 55-60 Saturday, near 60 Sunday, and in the low
60s Monday. Burke/SMR

.LONG TERM...From Previous Discussion...Tuesday continues to look
like a sunny and warm day. Heights will be near 590dm. Highs are
currently forecast to be in the 60s and could go higher. A weak
weather system will move through the region Wednesday, giving a
chance of showers. After that, dry northerly flow sets up, with
sunny skies and highs 55-60 on both Thursday and Friday. Burke

&&

.HYDROLOGY...From Previous Discussion...New QPF from a blend of most
recent mesoscale model runs boosted river crests a bit in the river
model. The river model has rivers from the Skykomish south reaching
minor to moderate flood levels.  The Skokomish River in the Olympics
also seems more likely to flood with the new QPF. The Skykomish,
Snohomish, Snoqualmie, Carbon, and Cowlitz rivers are the rivers
most likely to crest above the moderate flood level. In general,
flooding will occur on Sunday from heavy rain Saturday night. The
flood watch remains in effect for all of Western Washington.

The burn scar from the recent Norse Peak fire presents a special
concern. Increased runoff is probably in the burn area and there is
some chance of debris flows. The Goat Creek valley and the Crystal
Mountain ski area are at risk of flash flooding, which could reach
all the way to State Route 410. A flash flood watch is in effect for
this small area.

Despite recent heavy rains, there has not been enough accumulated
precipitation to saturate soils. Even after the forecast rain this
weekend, the general threat of landslides and mudslides will not be
significantly raised above the normal level. Burke

&&

.AVIATION...Strong westerly flow aloft will continue over Western
Washington beyond 00Z Sunday. A vigorous warm front embedded in
the flow will spread rain over W WA after 09Z with rain
continuing through 06Z Sunday. Mainly VFR conditions at 04Z will
lower to MVFR with areas of IFR by 16Z-18Z.

KSEA...A vigorous warm front will maintain poor conditions
Saturday and Saturday night. VFR conditions at 04Z will lower to
MVFR 16Z-18Z with occasional IFR conditions expected. The strong
system will produce southerly winds 40-50 KT at 5000 feet starting
around 15Z and continuing through the day. Winds at 10000 feet
will be SW 45-60 KT. Surface winds will S-SE 8-14 KT becoming
gusty to 22 KT after 17Z. Kam

&&

.MARINE...A strong frontal system approaching the coast tonight
will produce southerly gales over the coastal waters, the east
entrance to the Strait of Juan De Fuca and the part of the North
inland waters near the strait. Small Craft advisory winds are
expected over all other waters. The gales should begin diminishing
Saturday afternoon but SCA winds will continue into Saturday
night.

Onshore flow behind the frontal system on Sunday will ease and
eventually turn weakly offshore on Monday and Tuesday as a surface
ridge builds over the region. A weak front will move through the
area on Wednesday. Kam

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Saturday afternoon through late Sunday night
     for Admiralty Inlet Area-Bellevue and Vicinity-Bremerton
     and Vicinity-Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties-Central Coast-East Puget Sound Lowlands-
     Eastern Strait of Juan de Fuca-Everett and Vicinity-Hood
     Canal Area-Lower Chehalis Valley Area-North Coast-Olympics-
     Seattle and Vicinity-Southwest Interior-Tacoma Area-Western
     Skagit County-Western Strait of Juan De Fuca-Western
     Whatcom County.

     Flash Flood Watch from Saturday morning through Sunday morning
     for Cascades of Pierce and Lewis Counties-East Puget Sound
     Lowlands-Tacoma Area.

     Winter Weather Advisory until 6 AM PDT Saturday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

PZ...Small Craft Advisory for rough bar until 6 AM PDT Sunday for
     Grays Harbor Bar.

     Small Craft Advisory until 2 AM PDT Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning from 2 AM to noon PDT Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 3 PM to 9 PM PDT Saturday for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 3 AM to 3 PM PDT Saturday for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory from 3 PM to 11 PM PDT Saturday for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 6 PM PDT Saturday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 AM to 6 PM PDT Saturday for
     Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until midnight PDT tonight for Puget Sound
     and Hood Canal.

     Small Craft Advisory from 2 PM Saturday to 5 AM PDT Sunday for
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:36 PM PDTWinter Weather AdvisorySEW6 hr

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.